Montana, 2016Tornado in Montana, May 9, 2016
May 9, 2016 · NWS GGW · 1 event in 1 county or zone
A large, slow-moving low pressure system from the west provided just enough instability and general convection to allow this one brief weak landspout to form in an open field in Sheridan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, slow-moving low pressure system from the west provided just enough instability and general convection to allow this one brief weak landspout to form in an open field in Sheridan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 9, 1:58 PM MST, 4 hours 27 minutes earlier.
Area forecast discussion, May 9, 1:58 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
258 PM MDT MON MAY 9 2016
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
SYNOPTIC SETUP... A NARROW RIDGE RUNS FROM WYOMING THROUGH
SOUTHEAST MONTANA AND SOUTHERN MANITOBA. A LARGE TROUGH EXISTS
OVER THE PACIFIC NORTHWEST, BRITISH COLUMBIA, AND ALBERTA. THIS
TROUGH WILL ACT WITH A SURFACE LOW OVER SOUTH DAKOTA WHICH IS
RETROGRADING TO PINCH OFF THE NARROW MESO-RIDGE ACROSS FAR EASTERN
MONTANA. RADAR TRENDS AS OF 1PM SHOW A STATIONARY FRONT HOLDING
STEADY OVER PHILLIPS COUNTY.
THIS AFTERNOON THROUGH THIS EVENING... WHERE THE NARROW RIDGE IS
BEING PINCHED DOWN COOL AIR ALOFT AND SUNLIGHT AT THE SURFACE WILL
ACT TO DESTABILIZE THE ATMOSPHERE THROUGH THE REMAINDER OF THE
AFTERNOON AND EVENING. THE SMALLEST HINTS OF SHOWERS ARE STARTING
TO FORM ALREADY OVER MCCONE COUNTY ON RADAR AND SHOULD INCREASE IN
SIZE AND SPREAD RAPIDLY THROUGH THE REST OF THE CWA THROUGH THE
EVENING HOURS.
TUESDAY THROUGH WEDNESDAY... THE BASE OF THE TROUGH AND THE LOW TO
THE SOUTHEAST WILL SLAM TOGETHER AROUND MIDNIGHT CREATING A
LARGER SURFACE LOW AND BROAD LIFT ZONES ACROSS THE AREA. AS THE
LOW SWINGS EAST A TROWAL WILL FORM ON THE BACKSIDE AND FOCUS
DIRECTLY OVER THE CWA. BETWEEN ONE TO TWO AND HALF INCHES OF QPF
WILL BE POSSIBLE FOR THE AREA AS THE STORM AND ITS TROWAL STALLS
AND DOESN'T MOVE UNTIL WEDNESDAY.
SNOW?... THE NEW WORD IS THAT AS TEMPERATURES DROP OFF THIS
EVENING HIGHER ELEVATIONS IN THE LITTLE ROCKIES COULD BEGIN TO
SEE A HEAVY WET SNOW FORMING ABOUT 3500 FEET. 1 TO 2 INCHES OF
ANTICIPATED LIQUID TIMES 1:8 TO 1:12 SNOW RATIOS GENERATES 10 TO
15 INCHES OF SNOW ACROSS THE AREAS WHICH SEEMS TO MESH UP WELL
WITH THE WPC WINTER WEATHER PRODUCTS. TIMING ON THIS WILL START AT
MIDNIGHT AND HOLD THROUGH THE DAY TUESDAY AND TUESDAY NIGHT. MOT
OTHER LOCATION SHOULD BE TOTALLY RAIN FOR THE EVENT. GAH
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPDATE...THE 12Z MODELS SHOWED NO SIGNIFICANT CHANGES IN THE FORECAST
PATTERN. MADE MINOR TWEAKS FOR FORECAST TO LINE UP WITH
SURROUNDING OFFICES CHANGES. FORRESTER
PREVIOUS LONG TERM...
UPPER LOW MOVING THROUGH THE REGION EARLY IN THE WEEK EXPECTED TO
PUSH INTO THE WESTERN GREAT LAKES BY WEDNESDAY NIGHT. A FEW SHOWER
MAY LINGER ALONG THE NORTH DAKOTA BORDER DURING THE EVENING BUT
SHOULD CLEAR AS COOLER AND DRIER AIR IS PULLED SOUTH BY THE
DEPARTING SYSTEM.
UPPER RIDGE BEGINS BUILDING INTO THE NORTHERN ROCKIES FOR THE END
OF THE WEEK. PROGRESS WILL BE STALLED BRIEFLY BY A SHORTWAVE
ZIPPING ALONG THE CANADIAN BORDER ON THURSDAY AND DROPPING A COLD
FRONT THROUGH MONTANA. SOME SHOWERS POSSIBLE WITH THE FRONT
THURSDAY INTO THURSDAY NIGHT.
NORTHWEST FLOW EXPECTED FOR THE THE REMAINDER OF THE PERIOD WITH
RIDGE TO THE WEST AND DEEP LOW DEVELOPING OVER ONTARIO. HIGH
PRESSURE EXPECTED OVER THE NORTHERN PLAINS FOR DRY CONDITIONS AND
A LITTLE BELOW NORMAL TEMPERATURES. EBERT
&&
.AVIATION...
INVERTED SURFACE TROUGH WILL REMAIN OVER EASTERN MONTANA TONIGHT
AND A SURFACE LOW WILL DEVELOP NEAR KGDV TUESDAY MORNING.
WIDESPREAD RAIN WILL DEVELOP THIS EVENING AND CONTINUE INTO
TUESDAY NIGHT. VFR CONDITIONS THIS AFTERNOON WILL DETERIORATE TO
MFVR THIS EVENING AND IFR OVERNIGHT AS CEILINGS LOWER. IFR
CEILINGS WILL PREVAIL ON TUESDAY AS THE MAIN RAIN SHIELD WILL BE
OVER EASTERN MONTANA.
WITH THE SURFACE TROUGH/LOW NEAR KSDY AND KGDV TONIGHT AND
TUESDAY...WINDS WILL BE LIGHT AND VARIABLE. KOLF WILL SEE MAINLY
NORTHEAST WINDS 10 TO 15 KNOTS TONIGHT AND TUESDAY. KGGW WILL BE
IN THE TIGHT SURFACE GRADIENT TO THE WEST WITH NORTH WINDS 15 TO
25 KNOTS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT WEDNESDAY
FOR SOUTHWEST PHILLIPS.
LAKE WIND ADVISORY UNTIL 9 PM MDT WEDNESDAY FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 9, 1:52 PM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
252 PM MDT MON MAY 9 2016
MTZ016>027-059-061-062-101100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
252 PM MDT MON MAY 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT THROUGH 9 PM
WEDNESDAY EVENING. EXPECT NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS TO 50 MPH THROUGHOUT THE PERIOD.
A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING WIDESPREAD RAIN TO
NORTHEAST MONTANA TODAY...CONTINUING THROUGH WEDNESDAY. MANY
AREAS WILL RECEIVE ONE TO TWO 1/2 INCHES OF RAIN FROM THIS
SYSTEM. STRONG...GUSTY NORTH TO NORTHWEST WINDS WILL DEVELOP
CONTINUE THROUGH WEDNESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A LAKE WIND ADVISORY FOR FORT PECK LAKE WILL CONTINUE THROUGH
WEDNESDAY EVENING.
THE STRONG STORM SYSTEM WILL CONTINUE THROUGH WEDNESDAY BEFORE
EXITING THE REGION BY WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ060-101100-
SOUTHWEST PHILLIPS-
252 PM MDT MON MAY 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING EXISTS FROM MIDNIGHT TONIGHT THROUGH 6AM
WEDNESDAY MORNING WITH SNOW TOTALS BETWEEN 10 TO 15 INCHES
POSSIBLE ABOVE ELEVATIONS OF 3500 FEET FOR THE LITTLE ROCKIES. A
SLOW MOVING LOW PRESSURE SYSTEM WILL BRING WIDESPREAD RAIN WITH
RAIN SNOW MIXES TO HIGHER ELEVATIONS. MANY AREAS WILL RECEIVE ONE
TO TWO 1/2 INCHES OF LIQUID PRECIPITATION FROM THIS SYSTEM. IN A
ADDITION STRONG...GUSTY NORTH TO NORTHWEST WINDS WILL CONTINUE
THROUGH WEDNESDAY WHICH COULD REDUCE VISIBILITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STRONG STORM SYSTEM WILL LIKELY CONTINUE THROUGH WEDNESDAY
BEFORE EXITING THE REGION BY WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Tornado, Sheridan
- When
- May 9, 6:25 PM MST to 6:28 PM MST
- Where
- Sheridan County, 2.8 mi S of Homestead to 2.76 mi S of Homestead
- Rating
- EF0
- Path length
- 0.46 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 48.390, -104.490
Public reported a tornado moving across Highway 16 in Sheridan County. Subsequent photos and video suggest it was a weak landspout amid convective showers in the area near a front. Landspout occurred in an open field and pulled up some dirt, lasting for about 3 minutes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 20162 deaths · $5.5 million · EF4 · 39 events
- Tornadoes and Hail in Oklahoma, May 9, 20162 injured · $3.3 million · EF3 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 9 to 10, 2016$1.5 million · EF2 · 25 events
- Tornadoes and Flash Flooding in Texas, May 9, 2016$511,000 · EF1 · 41 events
- Hail and Damaging Winds in Arkansas, May 9 to 12, 2016$510,000 · 1 in hail · 30 events
- Tornado in Arkansas, May 9, 2016$500,000 · EF1 · 1 event
- Hail and Damaging Winds in Kansas, May 9, 2016$65,000 · 1.75 in hail · 53 events
- Blizzard and Flooding in Montana, May 9 to 15, 2016$450,000 · 5 events
- Tornadoes and Hail in Nebraska, May 9, 2016$270,000 · EF0 · 9 events
- Hail in Kansas, May 9, 2016$190,000 · 1.75 in hail · 4 events
- Damaging Winds in Missouri, May 9, 2016$102,000 · 65 kt wind · 5 events
- Flash Flooding and Hail in Nebraska, May 9 to 10, 2016$46,000 · 2.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628082.